Hail, Long
- When
- May 15, 2:30 PM EST to 2:32 PM EST
- Where
- Long County, 0.91 mi NW of Bayview
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.710, -81.740
Quarter sized hail was reported in Ludowici.
Isolated thunderstorms developed along the Altamaha River in the early afternoon hours. One thunderstorm moved into Long County and produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CHS wrote it up.
Isolated thunderstorms developed along the Altamaha River in the early afternoon hours. One thunderstorm moved into Long County and produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at May 15, 12:29 PM EST, 2 hours 1 minute earlier.
Area Forecast Discussion National Weather Service Charleston SC 129 PM EDT Sun May 15 2022 .SYNOPSIS... A weak cold front will push offshore late Monday night. High pressure will gradually build into the region through the end of the week. && .NEAR TERM /THROUGH TONIGHT/... Isolated convection has formed within a noted theta-E axis across far interior sections, approximately near and west of the US-301 corridor. Additional isolated convection will form along the sea breeze closer to the US-17 corridor. These two areas of convection will more or less merge near and west of I-95 during the mid and late afternoon. Satellite imagery also shows some other mesoscale and convergence boundaries forming, and these too will aid in the focus for convection to form. Coverage will increase to 30-40%, and there does remain a risk for small hail, strong and gusty winds and even locally heavy rains (given a slow storm motion). Previous discussion... Today: The forecast area will lie near the western edges of sub-tropical Atlantic ridging both surface and aloft, while a lee side trough at the surface and a weak trough inland prevails aloft. Temps are off to a rapid rise this morning, already running about 5-10F warmer than at a similar time yesterday. Temps at 850 mb are progged to climb to 15-16C, and that along with an expansion of the low level thickness and sufficient insolation will support a warm afternoon with max temps around 3F or so above climo. The sea breeze that forms by 12-1 PM will hold coastal temps down closer to 80F, but the interior locations will easily reach the mid and upper 80s. The sea breeze will be the main driver of afternoon convection, but it does need to break a 2-4C cap. Showers and thunderstorms look to occur roughly near the US-17 corridor initially, then spread inland through the afternoon with the progression of the sea breeze. The most coverage in the 30-40% range will occur inland from I-95 in Georgia where the best low level theta-E, moisture depth and low level convergence occurs. Plus with a southwest steering flow, some additional activity could advance in from south of the Altamaha River. CAPE and instability are better than yesterday, but not overly impressive. In fact, even the strength of the updrafts per the HREF are rather minimal. So the risk for any severe weather seems remote. However, if there is some boundary interactions, since the Wet Bulb Zero drops to near 10K feet and Hail CAPE is as great as 500 J/kg, there could be small hail in one or two storms. DCAPE is as much as 800-1000 J/kg far inland, so maybe some strong winds could also occur in isolated storms. Overall it looks like thunderstorms would be just general storms, and not severe. Tonight: Any lingering convection will quickly dissipate around sunset as the sea breeze meanders farther inland. Mostly clear skies will prevail for much of the night as wind fields once again go calm/light away from the immediate coast in response to a decoupling of the boundary layer. Some patchy, shallow ground fog could develop during the early morning Monday, mainly along/east of I-95 where fog parameters are bit more favorable in the wake of the sea breeze. Lows will range from the lower-mid 60s inland to the lower 70s at the beaches and Downtown Charleston. && .SHORT TERM /MONDAY THROUGH WEDNESDAY/... A weakening upper trough situated over the Southeastern U.S. will lift north Monday, pushing a relatively dry cold front offshore before stalling just offshore the coastal Atlantic. A Bermuda High will largely dominate the surface pattern. Guidance depicts isolated showers and thunderstorms Monday afternoon/evening ahead of the front. Despite some areas of weak upper forcing across the SC Midlands and the Charleston Quad- County region, model soundings show slightly decreasing low and mid-level moisture which will lessen the rainfall coverage. As the cold front continues to press eastward and eventually offshore early Tuesday morning, upper forcing along with any remaining showers will cease. Thus, 20-30% pops are mentioned in the forecast for a majority of the forecast area through late Monday. The front is expected to stall just offshore or along the coast Tuesday morning. Models still remain quite mixed as the GFS solution shows hints of convection developing mainly along the coast due to llvl frontal convergence. This is likely due to models disagreeing on the location of the stalled front and its proximity to the coast. However due to the absence of deep moisture, the current forecast highlights unmentionable pops. This rain-free pattern will continue into Wednesday as high pressure offshore begins to broaden over the waters. Model soundings even begin to show signs of a weak subsidence inversion forming Wednesday, which indicates a stable environment. Temperatures feature highs in the upper 80s/low 90s Monday through Wednesday. Some places south of the Altamaha River could even reach the mid 90s on Wednesday. Lows will range in the mid 60s inland to the upper 60s/near 70F along the coast. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... Quasi-zonal flow will transition to ridging aloft, and high pressure building at the surface will keep rain chances virtually non- existent through the week with the next chances for any decent rainfall not expected until the following weekend ahead of a cold front. Temperatures look to remain above normal through the period, with the warmest days to occur Thursday and Friday. Locations across interior Georgia could see high temps just shy of 100 degrees those days. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... The HRRR has been showing some risk of TSRA along the sea breeze at KCHS this afternoon, and not so much so at KSAV. However, the HREF supports a scenario the other way: a chance at KSAV but not at KCHS. Since our previous forecast had the latter and it is still supported by the HREF, that seems the prudent way to go. Will certainly adjust if necessary, and keeping in mind that any direct hit from a TSRA would result in temporary flight restrictions. KJZI seems to have no risk given that the sea breeze will be inland from that terminal. All sites have a chance for ground fog late tonight and early Monday, with a higher probability of reduced visibilities if rainfall actually does occur. We did not include any restrictions with the 18Z TAFs, but future TAFs will address this concern. Extended Aviation Outlook: VFR conditions are expected to prevail. && .MARINE... The sea breeze has already pushed onshore and through Charleston harbor and will result in SE to S winds around 10 kt or less, except increasing to 15 kt and a little gusty in the harbor by mid afternoon. While we can't entirely rule out a couple of showers or thunderstorms drifting into the coastal waters, especially along the Georgia coast, odds favor activity staying over land through the daylight hours. Previous discussion... Through Tonight: A typical summer southerly flow regime will prevail through tonight. South to southwest winds this morning will back to the south and southeast this afternoon as the sea breeze develops. Winds will remain at or below 10 kt, except near the land/sea interface and Charleston Harbor where winds 10-15 kt with gusts to 20 kt will be common. A weak, nocturnal surge will occur overnight with south winds 10-15 kt. Seas will average 2-4 ft through the period. Monday through Friday: A cold front will begin to press into the local waters late Monday night. Southwest winds will increase slightly to around 15 knots briefly from Monday evening into into the overnight period with gusts around 20 kt. Conditions should remain below Small Craft Advisory criteria, however. Thereafter, high pressure offshore will prevail and winds will shift out of the south with speeds generally less than 15 knots. Seas will average 2 to 4 feet. Rip Currents: A moderate risk of rip currents will be in place for today due to long period swells and astronomical influences. Please be informed that there were two rescues from rip currents at Tybee yesterday. Never go in the water if you can't swim or know how to escape a rip current. A moderate risk for rip currents is in place for all beaches Monday, due to continued onshore flow and swell energy. An enhanced risk could persist into mid-week. && .TIDES/COASTAL FLOODING... Another round of coastal flooding is expected with the evening high tide cycle. Positive departures ~1 ft should persist with tides in the Charleston Harbor peaking in the minor to possibly low-end moderate flood level. Water levels at Fort Pulaski could also peak near minor flood levels. A Coastal Flood Advisory will be needed for Charleston and Coastal Colleton Counties and possibly for the far southern South Carolina and Georgia coastal counties. Additional minor to perhaps moderate coastal flooding will be possible during the late evening high tides through at least the middle of next week as astronomical influences peak, mainly for Coastal Colleton and Charleston Counties. Although, less favorable southerly winds should help mitigate the effects of coastal flooding. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM... SHORT TERM... LONG TERM... AVIATION... MARINE... TIDES/COASTAL FLOODING...
Hazardous Weather Outlook National Weather Service Charleston SC 322 PM EDT Sun May 15 2022 SCZ049-050-161930- Coastal Colleton-Charleston- 322 PM EDT Sun May 15 2022 ...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk for Rip Currents. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Coastal Flooding: There is a risk for additional coastal flooding this week, mainly during the evening high tide. Rip Currents: There is a moderate risk for rip currents Monday. An enhanced risk of rip currents will continue through mid week. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ117-119-139-141-SCZ048-051-161930- Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh- Beaufort-Coastal Jasper- 322 PM EDT Sun May 15 2022 ...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk for Rip Currents. Coastal Flooding: Minor coastal flooding could occur along portions of the Georgia and far southern South Carolina coast this evening. A Coastal Flood Advisory could be needed. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Coastal Flooding: There is a risk for minor coastal flooding this week, mainly during evening high tide. Rip Currents: There is a moderate risk for rip currents Monday. An enhanced risk of rip currents will continue through mid week. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140- SCZ040-042>045-047-052-161930- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Tidal Berkeley- 322 PM EDT Sun May 15 2022 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1026 AM EDT SUN MAY 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM RIP CURRENTS 1 SSE TYBEE ISLAND 31.99N 80.85W
05/14/2022 CHATHAM GA LIFEGUARD
*** 1 INJ *** TWO PEOPLE WERE CAUGHT IN A RIP CURRENT
AT 15TH STREET. TYBEE LIFEGUARDS AND THE FIRE AND RESCUE
WERE IMMEDIATELY ON THE SCENE AND RESCUED BOTH PERSONS.
ONCE BACK ON SHORE, ONE PERSON COLLAPSED AND WENT
UNRESPONSIVE. THAT PERSON WAS TAKEN TO THE HOSPITAL, AND
LATER REPORTED IN STABLE CONDITION AND MOST LIKELY
RELEASED FROM THE HOSPITAL.
&&
EVENT NUMBER CHS2200502
33PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
1028 AM EDT SUN MAY 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM RIP CURRENTS 1 SSE TYBEE ISLAND 31.99N 80.85W
05/14/2022 CHATHAM GA LIFEGUARD
*** 1 INJ *** TWO PEOPLE WERE CAUGHT IN A RIP CURRENT
AT 15TH STREET. TYBEE LIFEGUARDS AND THE FIRE AND RESCUE
WERE IMMEDIATELY ON THE SCENE AND RESCUED BOTH PERSONS.
ONCE BACK ON SHORE, ONE PERSON COLLAPSED AND WENT
UNRESPONSIVE. THAT PERSON WAS TAKEN TO THE HOSPITAL, AND
LATER REPORTED IN STABLE CONDITION AND MOST LIKELY
RELEASED FROM THE HOSPITAL. THE RIP CURRENT WAS
DECSRIBED AS STRONG AND BREAKERS WERE 2-3 FEET,
OCCASIONALLY AS HIGH AS 4 FEET.
&&
CORRECTED REMARKS
EVENT NUMBER CHS2200502
33The Charleston,SC radar (KCLX), 124 km away, was scanning. The volume nearest the first event began at 19:28 UTC.
3 hail. Local standard time, as filed.
Quarter sized hail was reported in Ludowici.
A trained spotter reported quarter sized hail in Ludowici.
Penny sized hail was reported on Griffin Road near Tibet Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1023867, 1023869, 1023870.